Ian Stewart, B.Sc.Phm., R.Ph.
Many drug products are available in various salt forms. Pharmacists and pharmacy technicians must be aware that the salt form of a drug can impact its dissolution, absorption, onset of action and consequently its therapeutic effect. Therefore, it is critically important that the correct salt form of a drug is used when preparing prescriptions, including compounded medications.
A patient presented a prescription for Buscopan® (hyoscine butylbromide) suppositories at a community pharmacy. As Buscopan® suppositories are no longer commercially available, the patient enquired whether it was possible for the pharmacy to compound the suppositories.
A fax was sent to the patient’s physician requesting authorization to compound the Buscopan® suppositories and the physician provided approval by return fax. The pharmacist could have chosen to adapt the prescription.
Hyoscine butylbromide is also known as scopolamine butylbromide. The terms “scopolamine” and “hyoscine” refer to the same drug, a chemical that was discovered independently in England and Germany.
The pharmacy had never compounded Buscopan suppositories previously. Therefore, the pharmacist created a new Master Formulation Record (MFR), and the compound was named “Scopolamine 10mg Suppositories”. While creating the MFR, the main ingredient was incorrectly listed in the MFR as scopolamine (hyoscine) hydrobromide instead of scopolamine (hyoscine) butylbromide. The suppositories were compounded using scopolamine (hyoscine) hydrobromide and dispensed to the patient. Although similar in action, there are significant differences in therapeutic effects of these salt forms and they are not interchangeable.
A few weeks later, the patient’s physician contacted the pharmacy to report that the patient had been hospitalized due to an apparent adverse reaction to the compounded suppositories. Neither the pharmacist nor the patient’s physician realized at the time that a compounding error had been made.
The patient later reported that they experienced an acute overdose of scopolamine (hyoscine) hydrobromide resulting in a seven day stay in intensive care. The patient stated that the overdose caused them to experience double vision, vertigo, nausea, vomiting, and loss of consciousness requiring ventilation.
- The MFR was created incorrectly with scopolamine (hyoscine) hydrobromide instead of scopolamine (hyoscine) butylbromide.
- Use professional knowledge and appropriate resources to ensure all ingredients in compounded preparations are appropriate and safe for the patient.
- Use due diligence when developing new MFRs and appropriate references to support the formulation. The formulations must be developed by regulated pharmacy professionals with adequate experience and broad scientific knowledge.
- Use the full generic name of the active ingredient(s) when naming the compound.
- Do not assume that different salt forms of a drug are interchangeable.
- The non-sterile compounding supervisor is responsible for ensuring that MFRs are developed, reviewed regularly, and updated as needed. When there are changes to the record, compounding personnel must be informed.
- Conduct a root cause analysis to understand why near misses or incidents occur and if there are changes that need to be implemented to prevent recurrences.
- Review NAPRA’s Model Standards for Pharmacy Compounding of Non-Sterile Preparations and the Guidance Document for Pharmacy Compounding of Non-Sterile Preparations as well as additional resources to support implementation.
Compounding is a high-risk activity, requiring diligent adherence to standards and quality controls to make a preparation that is safe for the patient and to minimize the risk of an incident.
Please continue to send reports of medication errors in confidence to Ian Stewart at: firstname.lastname@example.org. Sharing your experience can prevent similar occurrences at other practice sites. Please ensure that all identifying information (e.g., patient name, pharmacy name, healthcare provider name, etc.) are removed before submitting.
- Anonymously record all medication incidents and near misses via the AIMS medication event reporting platform.
- Document appropriate details of medication incidents and near misses in a timely manner to support accuracy.
- Analyze the incident in a timely manner for causal factors and commit to taking appropriate steps to minimize the likelihood of recurrence of the incident.
- Promptly communicate the appropriate details of a medication incident or near miss, including causal factors and actions taken as a result, to all staff.
For information and resources, please visit the AIMS Program webpage.